Skip Navigation LinksHome > January 28, 2014 - Volume 28 - Issue 3 > Azathioprine can be safely used in HIV-infected individuals
AIDS:
doi: 10.1097/QAD.0000000000000121
Correspondence

Azathioprine can be safely used in HIV-infected individuals

Chamberlain, Florence E.a,b; Dinani, Nailab; Jagjit Singh, Gurmit K.b; Bower, Markb; Nelson, Markb

Free Access
Article Outline
Collapse Box

Author Information

aImperial College London

bHIV/GUM Directorate, Chelsea and Westminster Hospital NHS Foundation Trust, London, UK.

Correspondence to Florence Chamberlain, HIV/GUM Directorate, Chelsea and Westminster Hospital NHS Foundation Trust, London SW10 9NH, UK. Tel: +44 (020) 33153570; fax: +44 (020) 33155628; e-mail: florence.chamberlain07@imperial.ac.uk

Received 16 September, 2013

Revised 18 October, 2013

Accepted 18 October, 2013

Azathioprine is an immunosuppressive agent used following solid organ transplant and in the treatment of autoimmune diseases [1]; however, adverse events may be severe and, although often nonspecific, may include life-threatening myelosuppression [2–4]. As HIV infection is associated with a decline in CD4+ lymphocyte subset count, the benefits of administration of immunosuppressive agents in HIV-infected individuals need to be assessed carefully [5]. The efficacy and associated toxicity of azathioprine in HIV-infected individuals has not been well described with a single case report of an HIV-infected patient on highly active antiretroviral therapy (HAART) safely administered azathioprine for the treatment of myasthenia gravis [6].

A database of all HIV-infected patients is held within the department and this was cross-referenced with a separate record held by the departmental pharmacy to ensure full case ascertainment of HIV-infected individuals prescribed azathioprine between January 2008 and August 2012. Seven individuals received azathioprine during this period and mean age was 38 years (range 27–53 years). There were four female and three male individuals. Indications for azathioprine treatment included myositis; herpes simplex virus related immune reconstitution inflammatory syndrome (IRIS); myasthenia gravis; ulcerative colitis; cryptococcal meningitis related IRIS; tuberculosis-related IRIS and Mycobacterium avium complex related IRIS. All patients were receiving HAART. The medical notes were reviewed and immune parameters and haemoglobin levels recorded, as well as adverse outcomes including malignancy, infection and severe anaemia requiring blood transfusion. All individuals were tested for thiopurine methyltransferase activity prior to commencing treatment with azathioprine and were assessed as tolerant.

The median duration of azathioprine was 12 months (range: 0.1–65 months). Laboratory measurements were taken at baseline, after 1 month of azathioprine treatment and at the end of azathioprine treatment. During the first month of azathioprine treatment, there were no statistically significant falls in haemoglobin, white cell count, platelets, neutrophils, lymphocytes, CD4+ cell counts, CD8+ cell counts, CD4+% or CD8+%. Over the course of the treatment with azathioprine, the total white cell count fell significantly from median 6.8 to 3.6 × 109/l (P = 0.037). There was a trend to significance in the decline in neutrophil count from a median 4.2 to 2.1 × 109/l (P = 0.066), although there was no significant decline in total lymphocyte count or subsets (Table 1).

Table 1
Table 1
Image Tools

No opportunistic infections occurred during or in the 6 months following cessation of azathioprine. Case 3 developed an Escherichia coli bacteraemia requiring antibiotic therapy. Case 5 developed a urinary tract infection with coagulase-negative Staphylococcus and Clostridium difficile colitis requiring hospital admission. Case 6 developed an upper respiratory tract infection (with no organism isolated) and an E. coli urinary tract infection. Case 6 developed anaemia and neutropaenia and subsequently stopped azathioprine therapy. No malignancies were diagnosed during and following cessation of treatment. Two individuals died during treatment with azathioprine: one due to complications of disseminated MAC-related IRIS with pneumonia after 4 days of treatment with azathioprine and one from cardiorespiratory arrest secondary to pre-existent left ventricular failure and poorly controlled diabetes after 14 days of therapy. Neither death was associated with the azathioprine therapy.

Although no serious opportunistic infections or malignancies were reported and neither immune parameters, nor haemoglobin fell below critical levels, further data are needed before conclusions of the safety of azathioprine in the context of HIV-infected individuals are made. Where azathioprine is used in this context, immune parameters should be regularly monitored throughout treatment.

Back to Top | Article Outline

Acknowledgements

Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline

References

1. Joint Formulary CommitteeBritish National Formulary. 61London:BMJ Group and Pharmaceutical Press; 2011.

2. Maltzman JS, Koretzky GA. Azathioprine: old drug, new actions. J Clin Invest [Online] 2003; 111:1122–1124.

3. Lennard L. The clinical pharmacology of 6-mercaptopurine. Eur J Clin Pharmacol [Online] 1992; 43:329–339.

4. Chande N, Tsoulis DJ, MacDonald JK. Azathioprine or 6-mercaptopurine for induction of remission in Crohn's disease. Cochrane Database Syst Rev 2013; 4:CD000545.

5. Keat A, Rowe I. Reiter's syndrome and associated arthritidies. Rheum Dis Clin N Am 1991; 17:25–42.

6. Knopf L, Menkes DL. Comorbid HIV and myaesthenia gravis: case report and review of the literature. J Clin Neuromuscul Dis 2010; 12:80–84.

© 2014 Lippincott Williams & Wilkins, Inc.

Login

Article Level Metrics